Concomitant use of inhaled corticosteroids, long acting β²-adrenergic receptor agonists may cut risk
MONDAY, Oct. 24 (HealthDay News) -- The use of long acting β²-adrenergic receptor agonists (LABAs) in children increases the risk for an excess of serious asthma-related events, according to a study published online Oct. 24 in Pediatrics.
Ann W. McMahon, M.D., from the Office of Pediatric Therapeutics at the U.S. Food and Drug Administration in Silver Spring, Md., and colleagues investigated the risk of serious asthma-related events with LABA marketed in the United States for asthma. The risk of LABA use was compared with no LABA use in a meta-analysis of 110 trials, including 60,954 patients aged 4 to 11, 12 to 17, 18 to 64, and older than 64 years. The effects of age on the asthma composite index (asthma-related deaths, intubations, and hospitalizations) were assessed, and the impact of concomitant inhaled corticosteroid (ICS) use was evaluated.
The investigators found that those using LABAs had a composite event incidence difference of 6.3 events per 1,000 patient-years for all age groups, compared to those not using LABAs. The greatest incidence difference was seen in the 4 to 11 year olds (30.4 events per 1,000 patient-years). There were statistically significant differences according to age. The subgroup of patients with concomitant ICS use had similar overall results, and with assigned ICSs, the difference in incidence per 1,000 person years was 0.4 events. There was no statistically significant difference according to age group.
"There was an increased risk of serious asthma events with LABA use, the risk was greatest among the youngest patients," the authors write.
Full Text (subscription or payment may be required)